Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Topeka, KS

October 27, 20247 counties in Kansas

NWS Topeka, KS issued this red flag warning at Oct 27, 2024, 2:06 PM CDT for 7 counties in Kansas. It took effect at Oct 28, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2024, 2:06 PM CDT (19:06 UTC)
In effect from
Oct 28, 2024, 12:00 PM CDT
Expired
Oct 28, 2024, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS83 KTOP 271906
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
206 PM CDT Sun Oct 27 2024

KSZ021-022-034>037-280915-
/O.NEW.KTOP.FW.W.0008.241028T1700Z-241029T0100Z/
Clay-Riley-Ottawa-Dickinson-Geary-Morris-
206 PM CDT Sun Oct 27 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR LOW
HUMIDITY AND VERY STRONG WINDS FOR FIRE WEATHER ZONES 021, 022, 
034, 035, 036, AND 037...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Monday. 

* AFFECTED AREA...Fire weather zones 021, 022, 034, 035, 036, 
  and 037. 

* WIND...South winds sustained at 25 to 30 mph with gusts 35 to 40
  mph.

* HUMIDITY...22 to 30 percent during the afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
886 
WWUS83 KTOP 280805
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
305 AM CDT Mon Oct 28 2024

KSZ020-282100-
/O.EXA.KTOP.FW.W.0008.241028T1700Z-241029T0100Z/
Cloud-
305 AM CDT Mon Oct 28 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 020...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. 

* AFFECTED AREA...Fire weather zones 020, Cloud County. 

* WIND...South winds sustained at 15 to 20 mph with gusts 25 to 30
  mph. 

* HUMIDITY...22 to 27 percent during the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. Avoid outdoor burning.

&&

$$

KSZ021-022-034>037-282100-
/O.CON.KTOP.FW.W.0008.241028T1700Z-241029T0100Z/
Clay-Riley-Ottawa-Dickinson-Geary-Morris-
305 AM CDT Mon Oct 28 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 
021, 022, 034, 035, 036, AND 037...

* AFFECTED AREA...Fire weather zones 021, 022, 034, 035, 036, 
  and 037. 

* WIND...South winds sustained at 25 to 30 mph with gusts 35 to
  40 mph. 

* HUMIDITY...20 to 25 percent during the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. Avoid outdoor burning. 

&&

$$
552 
WWUS83 KTOP 281907
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
207 PM CDT Mon Oct 28 2024

KSZ020>022-034>037-290100-
/O.CON.KTOP.FW.W.0008.000000T0000Z-241029T0100Z/
Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-
207 PM CDT Mon Oct 28 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 020...

* AFFECTED AREA...Fire Weather Zone 020 Cloud, Fire Weather Zone 
  021 Clay, Fire Weather Zone 022 Riley, Fire Weather Zone 034 
  Ottawa, Fire Weather Zone 035 Dickinson, Fire Weather Zone 036 
  Geary and Fire Weather Zone 037 Morris.

* WIND...South winds sustained at 15 to 25 mph with gusts 25 to 
  35 mph.

* HUMIDITY...22 to 29 percent during the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. Avoid outdoor burning.

&&

$$
371 
WWUS83 KTOP 290047
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
747 PM CDT Mon Oct 28 2024

KSZ020>022-034>037-290200-
/O.EXP.KTOP.FW.W.0008.000000T0000Z-241029T0100Z/
Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-
747 PM CDT Mon Oct 28 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR STRONG
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 020, 021, 
022, 034, 035, 036, AND 037...

Relative humidity levels will slowly rise through the night,
reaching 45 to 65 percent around dawn. South to southwest winds
will increase again late this evening and overnight however. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 27, 11:55 AM CDT, 2 hours 11 minutes earlier. Its key messages:

  • Warm and windy weather could cause some elevated fire concerns for Monday and Tuesday. Some records may also be at risk of falling.
  • Showers and thunderstorms are likely (60% to 90%) Wednesday.
  • Dry weather with temperatures falling through the 50s is forecast for Halloween evening.
Area forecast discussion, Oct 27, 11:55 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1155 AM CDT Sun Oct 27 2024

.KEY MESSAGES...

- Warm and windy weather could cause some elevated fire concerns
  for Monday and Tuesday. Some records may also be at risk of
  falling.

- Showers and thunderstorms are likely (60% to 90%) Wednesday.

- Dry weather with temperatures falling through the 50s is
  forecast for Halloween evening.

&&

.DISCUSSION...
Issued at 309 AM CDT Sun Oct 27 2024

07Z water vapor imagery showed a low amplitude ridge over the
Gulf of California with a closed upper low off the Alaskan
panhandle. At the surface, high pressure centered over the Great
Lakes was ridging into the state with stationary boundary
across central AR and southeast OK.

There is not a lot of change in the forecast. Operational models are
in good agreement and this is seen in the ensemble data as well with
little spread among the forecast elements. So confidence in the
forecast is good. Another nice day is expected today with southerly
winds helping temperatures to warm into the middle 70s. Moisture
return for today is muted and should lead to mostly sunny skies
today.

Models continue to point to a strengthening pressure gradient for
Monday and Tuesday as height falls move into the Great Basin causing
surface low pressure to deepen along the lee of the central Rockies.
This setup looks to favor a warm and windy couple days to begin the
week. The median of the NBM shows winds remaining just below wind
advisory for Monday and Tuesday, but the strength of the pressure
gradient across the forecast area suggests we could indeed reach
sustained winds of 30 MPH and gusts over 40 MPH. It these trends
continue, later shifts will need to consider a wind advisory. The
strong winds are expected to push highs in to the middle and upper
80s for some locations, which would be near record highs.

The upper wave lifts into the northern plains on Wednesday which
should bring a cold front through the forecast area. Good moisture
return ahead of the front along with decent dynamics with the upper
wave lend confidence to the categorical POPs over the eastern parts
of the forecast area from the NBM on Wednesday. The GFS shows only
modest instability ahead of the boundary on Wednesday with CAPE
values possibly up to 700 J/kg. Additionally the forecast storm
motion is fairly close to the forecast frontal motion suggesting
storms may not be able to move off the boundary. Deep layer shear
looks to be plenty strong for organized updrafts. But at this point
the limited instability and storm interactions on the front point to
perhaps a marginal risk for severe weather.

Cooler and dry weather moves in for Thursday with temperatures
falling through the 50s for Trick - or - Treaters. Then another
chance for precip is forecast for Saturday as a second upper trough
moves into the southwest. This is progged to allow return flow to
redevelop bringing moisture back into the central plains with
potential perturbations within southwest flow aloft.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1154 AM CDT Sun Oct 27 2024

VFR conditions continue through the period, with just increasing
high clouds early tomorrow. Winds stay southerly 5-10 kts through
early morning tomorrow, then quickly increase after sunrise to 15-
20 kts with 30-35 kt gusts.

&&

.FIRE WEATHER...
Issued at 309 AM CDT Sun Oct 27 2024

Fire weather concerns will be elevated for Monday and Tuesday
due to the strong southerly and southwesterly winds forecast.
This winds are expected to bring higher moisture north and as a
result keep minimum RH values at or above 30 percent. However
curing fuels may still be susceptible. This will be something to
keep a close eye on in the coming shifts.

&&

.CLIMATE...
Issued at 309 AM CDT Sun Oct 27 2024

Record high information for Monday, October 28

Topeka    - Record: 85 (1927) Forecast: 86

Concordia - Record: 85 (1922) Forecast: 86

Record high information for Tuesday, October 29

Topeka    - Record: 89 (1937) Forecast: 83

Concordia - Record: 87 (1937) Forecast: 84

Record highest minimum information for Tuesday, October 29

Topeka    - Record: 66 (1946) Forecast: 68

Concordia - Record: 67 (1946) Forecast: 65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Wolters
AVIATION...Reese
FIRE WEATHER...Wolters
CLIMATE...Poage/Wolters
Hazardous weather outlook, Oct 27, 4:39 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
439 AM CDT Sun Oct 27 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-280945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
439 AM CDT Sun Oct 27 2024

This Hazardous Weather Outlook is for portions of east central,
north central, and northeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Southerly winds are forecast to strengthen for Monday and Tuesday
gusting between 30 and 45 mph. These winds are likely to create
very high fire danger Monday afternoon and elevated fire danger
for Tuesday. Avoid outdoor burning and activities that could spark
a fire. Make sure to secure outdoor objects and bring in things
that can blow around easily.

A cold front is forecast to move southeast through the area on
Wednesday with thunderstorms forming along the front. There is a
risk for severe weather on Wednesday with hail and damaging winds
the main concerns. However some of the ingredients for severe
storms could be lacking. So check back for later updates to the
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed today or tonight.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Wolters

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.